Meds -- phooey

I've taken just about everything and not only do the drugs not work, I feel like with each, I'm taking a "Parkinson's pill" that gives me all the PD symptoms and does nothing to help mitigate the ones I've already got. In recent days it was Artane. I went from having a pronounced tremor on my right side to having a pronounced tremor everywhere -- legs, arms and head -- along with unsteadiness and balance problems, constipation, and weirdest of all, my mouth and face spontaneously contorting -- often when I'm in the middle of a word (then I sound like I'm speaking gibberish). The doc told me to quit taking Artane. But I can't understand why this happens, and the doc seems just as mystified (She is a surgical movement disorder specialist). Most of her other patients on Artane said it had no effect on them whatsoever, and a few have had relief from tremors but nothing else. What the heck is wrong with me? I had this response to Sinemet, Amantidine, and all those drugs, then Neurontin, Zonisamide, and Artane.

8 Replies

oldestnewest
  • Its a little comforting to know its not only me thats having these problems,my neuro said they are stumped,(nice to know).

  • Hi Beckey,

    My first thought, on reading your post, was to question the accuracy of the diagnosis. PD meds can do horrible things to people who do not have PD. Have you had a DaT Scan? If not, how was the diagnosis arrived at? It has been said that the only 100% reliable way to diagnose PD is post mortem - which is a tad extreme. The DaT Scan seems to be the best practical test currently. In the past, many diagnoses were made following a positive reaction to L-DOPA (Sinemet) which it appears you didn't have. In your shoes, I would be seeking a second opinion.

    Good luck!

  • As Moodyblue said, if Parkinson's meds, and particularly those containing L-dopa, are having no positive effect then it is possible that you do not have PD. A DaT Scan would be a good place to start and all other conditions that might cause your symptoms should be ruled out.

    Take care

  • Wow! I did have a DaTscan and it was inconclusive. What a vexing situation! It is really helpful to connect with others with similar problems. thankyou.

  • I had a DATSCAN which did show conclusively that I had the common Ideopathic PD.

    So why did I not get an effect from Levodopa tablets. Because the dose was too small. Doubled to 125mg from 62.5mg the effect was profound. I was in a supermarket at the time - probably the worst place to be - and all of a sudden I was dodging other trolleys weaving in and out of crowds in the aisles just as normal. Also I had / have to wait an hour before a dose takes effect.

  • A DaT scan is a good idea but NOT definitive. If there is no engagement of the Substantia Nigra it is a good but not conclusive sign you do not have classic Parkinsons. Why? The tech is not good enough yet to show sufficient detail. And it will give you no new info on any of scores of other ParkinsonISM or movement disorder possibilities.

    I went off my meds—tho not everyone can—and have learned to live with dystonic symptoms, tremor, mouth and right side movements, after the drs at Columbia Presby in NYC determined I had tardive dystonia, CAUSED by at least one of the drugs they put me on. A significant percentage of PD and related patients do NOT have—as discovered at autopsy—what they were diagnosed with.

    The system is broken. The drugs are too new and the diagnostics are primitive.

    Psychogenic aspects are NORMAL, whereby many if not most patients inadvertently contribute to their symptoms, trying to fit their experience to the latest diagnosis, anxiously attempting to control or define elusive physical feelings and movements, But it is poorly understood and tainted by harsh judgements, disgust, and shame by patient and medical team alike. If the word psychogenic appears in your charts, you are not given tailored care, you are misunderstood and blamed. Even though research shows between 14% and over 40% of movement disorder patients have a significant psychogenic dimension to their symptoms, especially in the first few years after diagnosis. American medicine literally has no meaningful treatment plan when anxiety or PTSD exacerbates tremors and other physical MovDis issues.

    The best drs spend the least time with you, come to snap judgements, throw drugs at it (you), and prove indifferent to followup when it pans out.

    I was seen by the best drs at the best institutions in NYC. None of them see patients full-time. All were research specialists and five of the six of them tried to fit me into their area of interest. I went through four misdiagnoses and the whole list of drugs, with terrible side-effects and nightmarish withdrawal.

    Chasing the etiology, at the insistence of the medical system, can be a fool's errand, especially when you can use that energy to put together your own team and approach, and quiet down symptoms.

    You are not alone in your response. It is a healthy one. Find a dr who will listen, who will not see you as a tragic broken toy, and discuss a plan to carefully reduce your drugs, to see what is really there.

    "Atypical presentation of Parkinson's(isms)" is, in fact, statistically typical.

    For me, exercise, Tai Chi, diet and lifestyle changes—and some talk therapy—gave me what I needed to LIVE with my tremor and dystonic problems. Find what works for you. Science is fantastic, except when it's not, and Drs can be wonderful, or putzes, or simply blindered by their own system.

  • Excellent posting.

  • Thank you. Much appreciated.

You may also like...